Practical Alternatives to Fosamax For Osteoporosis Which May Damage Liver
August 20, 2000
Doctors from Israel describe a 71-year-old woman
who developed liver damage 2 months after starting Fosamax, the popular
bone-resorption inhibitor, used in the prevention and treatment of osteoporosis
and they feel strongly that the drug was the cause or a major contributing
Some of the known side effects of Fosamax are gastric
and esophageal inflammation, but renal failure, ocular damage, skin reactions,
and hypocalcemia have also been reported.
A case of hepatitis that developed after treatment
with alendronate was recently reported in a 77-year-old woman.
The authors admit that the mechanism by which alendronate
may cause liver damage is not known, although one possibility is that
the fosomax inhibits the synthesis of cholesterol in the liver, which
may alter liver function.
Regardless of the mechanism, physicians treating
patients with a fosamax or related drugs should be alert to the possibility
of liver dysfunction and monitor properly for it.
New England Journal of Medicine August 3, 2000;343:365-366.